Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Shreveport, LA

March 5, 20184 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 5, 2018, 11:54 AM CST for 4 counties in Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2018, 11:54 AM CST (17:54 UTC)
Expired
Mar 5, 2018, 12:45 PM CST
In force
51 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Gregg County, TX, Harrison County, TX, Smith County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 98 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 5.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS54 KSHV 051754
SVRSHV
TXC183-203-423-459-051845-
/O.NEW.KSHV.SV.W.0022.180305T1754Z-180305T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1154 AM CST MON MAR 5 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  East central Smith County in northeastern Texas...
  West central Harrison County in northeastern Texas...
  Southern Upshur County in northeastern Texas...
  Central Gregg County in northeastern Texas...

* Until 1245 PM CST

* At 1153 AM CST, a severe thunderstorm was located near Gladewater,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Longview, White Oak, Gladewater, Hallsville, Clarksville City, East
  Mountain, West Mountain, Liberty City, Union Grove, Warren City,
  Pritchett and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3247 9509 3266 9507 3263 9457 3244 9459
TIME...MOT...LOC 1753Z 275DEG 31KT 3256 9500 

HAIL...1.25IN
WIND...60MPH
 
$$

13
1 follow-up statement
988 
WWUS54 KSHV 051821
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1221 PM CST MON MAR 5 2018

TXC423-459-051830-
/O.CAN.KSHV.SV.W.0022.000000T0000Z-180305T1845Z/
Smith TX-Upshur TX-
1221 PM CST MON MAR 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SMITH AND
SOUTHERN UPSHUR COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area.  Therefore, the warning has been 
cancelled.

LAT...LON 3257 9488 3259 9482 3264 9478 3263 9457
      3244 9459 3244 9469 3245 9469 3246 9489
TIME...MOT...LOC 1820Z 275DEG 31KT 3254 9472 

$$

TXC183-203-051845-
/O.CON.KSHV.SV.W.0022.000000T0000Z-180305T1845Z/
Harrison TX-Gregg TX-
1221 PM CST MON MAR 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CST
FOR WEST CENTRAL HARRISON AND CENTRAL GREGG COUNTIES...

At 1220 PM CST, a severe thunderstorm was located just north of 
Longview, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Longview, White Oak, Hallsville, Clarksville City and Judson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3257 9488 3259 9482 3264 9478 3263 9457
      3244 9459 3244 9469 3245 9469 3246 9489
TIME...MOT...LOC 1820Z 275DEG 31KT 3254 9472 

HAIL...1.25IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 11:14 AM CST, 40 minutes earlier.

Area forecast discussion, Mar 5, 11:14 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1114 AM CST Mon Mar 5 2018

.AVIATION...
Widely scattered showers and thunderstorms are beginning to
ignite now in the warm sector which makes up most of our region
this late morning. For our terminal airspace, prevailed VCSH for
the TXK and ELD terminals with prevailing VCTS for the I-20
terminal locations as well as the LFK terminal with tempo TSRA
remarks through much of the afternoon and in the case of the ELD
and MLU terminals, into the early evening as well. Ceilings are
mostly low VFR with a mixture of MVFR attm and these ceilings
should continue to climb to low VFR conditions through the day
albeit a brief lowering with the passage of a SH or TS. Southwest
winds near 10kts with gusts approaching 20kts will shift around to
the north and west in the wake of the front this afternoon with
speeds near 10kts with a brief higher gust before winds decouple
quickly after sunset this evening. We should lose the lower clouds
in the wake of the frontal boundary later today/this evening as
well with all terminal sites becoming VFR after 00z this evening.

13

&&

.PREV DISCUSSION... /issued 1030 AM CST Mon Mar 5 2018/

UPDATE...
To raise highs a bit and shave likely pops this morning.

DISCUSSION...
Showers are cropping up from Gun Barrel City to Canton to
Pittsburg and Texarkana ahead of the front which is knocking on
our door and stretches from near Terrell to Paris and somewhere
in NW McCurtain county in SE OK. We have trimmed likely pops over
NE TX/SW AR where a pre-frontal trough can be imagined in the
popcorn of reflectivity. We have also raised highs across the
board with a few sites already there and considering the duration
of the SW wind along some compressional heating all ahead of the
front. No other changes at this time.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  45  69  39  58 /  20   0   0   0
MLU  47  69  39  57 /  50  10   0   0
DEQ  36  66  33  55 /   0   0   0   0
TXK  41  66  36  55 /  10   0   0   0
ELD  42  67  36  57 /  10   0   0   0
TYR  43  69  39  57 /  10   0   0   0
GGG  43  68  38  57 /  10   0   0   0
LFK  47  71  41  61 /  40  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/13
Hazardous weather outlook, Mar 5, 11:15 AM CST, 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1115 AM CST Mon Mar 5 2018

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
061715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-
1115 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for southwest Arkansas,
southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and isolated thunderstorms will be possible
into the early afternoon, as a cold front moves through the
region. Gusty winds and small hail may accompany the stronger
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered showers and isolated thunderstorms will return by next
weekend. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
061715-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1115 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for south central Arkansas, northwest
Louisiana and north central Louisiana, east Texas and deep east Texas.

Showers and thunderstorms are expected this afternoon and
tonight, as a cold front moves through the region. A few isolated
strong storms could become marginally severe with damaging winds
and large hail this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered showers and isolated thunderstorms will return by next
weekend. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight due
to the isolated nature of any severe weather.

24

In the hours before

Special weather statement, Mar 5, 11:18 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1118 AM CST MON MAR 5 2018

TXZ124-125-136-137-051800-
Upshur TX-Gregg TX-Smith TX-Wood TX-
1118 AM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...SOUTHEASTERN
WOOD...SOUTHWESTERN UPSHUR AND WEST CENTRAL GREGG COUNTIES UNTIL NOON
CST...

At 1118 AM CST, Doppler radar was tracking a strong thunderstorm near
Hoard, or 9 miles southeast of Mineola, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gladewater, Big Sandy, Hawkins, Clarksville City, West Mountain,
Union Grove, Warren City, Red Springs and Pritchett.

LAT...LON 3253 9540 3266 9539 3268 9489 3247 9490
TIME...MOT...LOC 1718Z 271DEG 33KT 3259 9536

13
Special weather statement, Mar 5, 11:32 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1132 AM CST MON MAR 5 2018

TXZ125-126-138-051815-
Upshur TX-Harrison TX-Marion TX-
1132 AM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION...
NORTHWESTERN HARRISON AND CENTRAL UPSHUR COUNTIES UNTIL 1215 PM
CST...

At 1132 AM CST, Doppler radar was tracking a strong thunderstorm near
Rosewood, or near Gilmer, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gilmer, Ore City, Diana, Harleton and Bettie.

LAT...LON 3269 9506 3281 9506 3286 9457 3266 9457
TIME...MOT...LOC 1732Z 268DEG 30KT 3274 9502

13
Special weather statement, Mar 5, 11:46 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1146 AM CST MON MAR 5 2018

TXZ136-051830-
Smith TX-
1146 AM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH COUNTY UNTIL 1230
PM CST...

At 1145 AM CST, Doppler radar was tracking a strong thunderstorm near
Lindale, or 11 miles northwest of Tyler, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Lindale, Winona and Red Springs.

LAT...LON 3255 9519 3254 9518 3255 9518 3255 9516
      3256 9514 3254 9512 3256 9509 3254 9508
      3253 9504 3255 9502 3252 9502 3253 9499
      3232 9499 3234 9545 3237 9545 3237 9547
      3242 9552 3252 9553
TIME...MOT...LOC 1745Z 268DEG 32KT 3244 9544

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 11:18 AM CSTSpecial Weather StatementSHVSmith42 min
Mar 5, 11:32 AM CSTSpecial Weather StatementSHVUpshur43 min
Mar 5, 11:46 AM CSTSpecial Weather StatementSHVSmith44 min
Mar 5, 12:25 PM CSTSpecial Weather StatementSHVGregg50 min
Mar 5, 1:25 PM CSTSpecial Weather StatementSHVRusk50 min
Mar 5, 2:28 PM CSTSpecial Weather StatementSHVShelby47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.